Virginia, 2022Damaging Winds in Virginia, June 8 to 9, 2022
June 8 to 9, 2022 · NWS LWX · 17 events in 8 counties and zones
A cold front spawned numerous thunderstorms resulting in scattered instances of damaging wind, some large hail, and a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front spawned numerous thunderstorms resulting in scattered instances of damaging wind, some large hail, and a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 8, 1:12 PM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 8, 1:12 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
212 PM EDT Wed Jun 8 2022
.SYNOPSIS...
A boundary will stall overhead today. Low pressure will track
along the boundary, passing through the area tonight before the
boundary settles to the south for Thursday and Friday. Another
low will pass through the area Friday night into Saturday and an
upper-level trough will build overhead for early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of mid afternoon, a front was stalled across central Virginia
to southern Maryland. This front will lift northward as a warm
front through tonight, providing the impetus for multiple rounds
of showers and thunderstorms.
A warm, humid, and unstable airmass exists across the region,
with even more humid and unstable air lurking to the south. This
airmass should result in numerous showers and thunderstorms much
of the night. The storms likely come in two waves: (1) through
mid evening associated with the lifting warm front, and (2)
overnight into early Thursday morning as a wave of low pressure
passes to the north. Flow and lapse rates aloft are modest, but
steep low-level lapse rates and moderate CAPE may result in a
few strong to severe thunderstorms through early this evening
(i.e. localized wind gusts of 40-65 mph). Warm temperatures
aloft may preclude much in the way of hail, though some
marginally severe hail can't be ruled out given the amount of
instability present.
A slightly higher threat (in a relative sense) may be the heavy
rain/flooding threat. Individual storms will likely have at
least a little motion to them, and any clusters that form could
result in a cold pool that pushes storms along especially
tonight when winds aloft increase. But, the deep humidity in the
atmosphere could result in rainfall rates of 2 inches per hour
in stronger storms. Areas that receive multiple storms in quick
succession could experience flooding or flash flooding as a
result. The areas most likely to have flooding issues are across
north-central Virginia closest to the currently stalled front
which could result in multiple rounds of somewhat slower-moving
storms compared to elsewhere. The watch may need to be expanded
a bit depending on trends through the afternoon.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The cold front associated with the low will gradually settle to
the south for Thursday. A few showers and perhaps a thunderstorm
may popup along and ahead of the boundary through midday.
However, drier conditions are expected to move in and much of
the day will turn out dry with some sunshine. Humidity will drop
a bit and it will turn out seasonable and breezy with northwest
winds. A few showers are possible near the Allegheny Highlands
from an upslope flow and limited instability.
High pressure will build overhead Thursday night into Friday
bringing dry and seasonable conditions. Another low is expected
to develop as another potent upper-level disturbance digs toward
the area Friday night. This will increase the chances for
showers. Latest guidance continues to trend south of the local
area with the low, which would put our area on the cooler and
more stable side. However, this will continue to be monitored
closely as a period of moderately heavy rain on its northwest
side is possible, and could affect SE portions of the area.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A surface trough is forecast to drop down into our region early on
Saturday as a frontal system over the SE US slowly returns
northward. Models over the past few days have continued to trend
southward with most guidance keeping the low over the Carolinas.
The GFS/GEFS and the Euro are still differing on the track of a
shortwave passing through our region as well as the location of
the occluded low which may pass through our region on Saturday.
There is general agreement that the main batch of rain will
likely impact our region Friday evening and into the early parts
of Saturday afternoon. The system is currently forecast to lift
northeastward out of the region by the mid to late afternoon
periods on Saturday. Showers may continue into Sunday as the
main trough axis passes overhead. Although the threat for
flooding and SVR WX has dropped, there remains some uncertainty
on the strength and path of the occluded low and the main low
over the Carolinas. Flooding could still be a threat especially
if we receive a lot rain this evening and the ground isn't able
to dry out by this weekend.
Upper-level ridging is forecast to build over our region early
next week with high pressure building in at the surface. Based
on the position of the ridge, there is the potential that
shortwave energy could move over the ridge and drop down into
our region. Increasing temperatures and moisture along with lift
from shortwave energy may lead to a threat for showers and
thunderstorms by the middle parts of next week. It seems the
region will return to more summer-like conditions by the end of
next week with high temps potentially reaching back up into the
upper 80s once again.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Thunderstorms will develop late this afternoon and spread
northeast through this evening, most likely 21z-03z and again
06z-09z roughly. Gusty winds of 30-40+ kts, heavy rainfall, and
brief IFR may accompany the stronger storms. Coverage will
likely be widespread at times this evening into the overnight
as low pressure passes just north of the area.
Drier air will move in for Thursday along with northwest winds
gusting around 15 to 25 knots. A pop shower/storm cannot be
ruled out through midday over the eastern terminals. High
pressure will build overhead for Thursday night into Friday.
Low pressure will bring the next chance for precipitation Friday
night.
Sub-VFR conditions are possible Saturday into Sunday due to
continued chances for showers and possibly thunderstorms due to
a frontal system passing close by to the south. Light and
variable winds are likely this weekend overall. VFR conditions
and a steady northwesterly flow is forecast to return by Monday.
&&
.MARINE...
Thunderstorms will develop and move toward the waters this
evening into the overnight. Gusty winds with storms may
necessitate Special Marine Warnings. An SCA is also in effect
for the waters tonight as the gradient strengthens in response
to low pressure passing to the north.
Thunderstorm coverage will dissipate Thursday morning/midday,
but a popup storm cannot be ruled out. Drier air will move in
later Thursday into Friday as a boundary drops to the south.
An SCA is in effect for the waters Thursday, and it may need to
be extended into Thursday night. Lighter winds are expected
Friday. Low pressure will approach the waters Friday night.
A surface low may pass through the southern Chesapeake Bay waters
on Saturday bringing a chance for Small Craft Advisory level
winds to the southern tidal Potomac River and mid Chesapeake
Bay areas. Sub-SCA conditions should return on Sunday.
&&
.TIDES/COASTAL FLOODING...
The next several tidal cycles are likely to remain elevated owing to
southerly flow ahead of an approaching frontal system. By Thursday
night through the weekend though, winds should push the water back
out and drop tidal anomalies once more.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flood Watch through late tonight for VAZ026-027-029-030-
038>040-050>052-055-056-501-502-507.
WV...None.
MARINE...Small Craft Advisory from 2 AM to 6 PM EDT Thursday for
ANZ530>532-535-536-538>540-542.
Small Craft Advisory from 8 PM this evening to 6 PM EDT
Thursday for ANZ533-534-537-541-543.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...BJL/DHOF
LONG TERM...JMG
AVIATION...BJL/DHOF/JMG
MARINE...BJL/DHOF/JMG
TIDES/COASTAL FLOODING...CJLHazardous weather outlook, Jun 8, 3:38 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
438 PM EDT Wed Jun 8 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-092045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
438 PM EDT Wed Jun 8 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Isolated severe thunderstorms and scattered instances of flooding
are possible through tonight. A Flood Watch is in effect for
portions of the I-95 corridor.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
An isolated threat for flooding and severe weather exists for
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and tonight.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-092045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
438 PM EDT Wed Jun 8 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Isolated severe thunderstorms and scattered instances of flooding
are possible through tonight. A Flood Watch is in effect for
portions of north-central Virginia, the eastern panhandle of West
Virginia, and north-central Maryland.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
An isolated threat for flooding and severe weather exists for
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and tonight.
MDZ001-501-502-VAZ503-504-WVZ501>506-092045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
438 PM EDT Wed Jun 8 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
Isolated severe thunderstorms and isolated instances of flooding
are possible through tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
An isolated threat for flooding and severe weather exists for
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into tonight.
Thunderstorm Wind, Madison
- When
- June 8, 4:25 PM EST
- Where
- Madison County, 2.52 mi NNE of Oakpark
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.402, -78.147
Three trees blew down in the 3400 block of VA-630 Thoroughfare Road.
Thunderstorm Wind, Culpeper
- When
- June 8, 4:42 PM EST
- Where
- Culpeper County, 2.71 mi S of Norman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.481, -78.066
Tree damage was reported west of Culpeper, including a tree that blew down blocking one lane near the intersection of VA-719 Mountain Run Lake Road and J.B. Carpenter Junior Drive.
Thunderstorm Wind, Stafford
- When
- June 8, 4:52 PM EST
- Where
- Stafford County, 0.37 mi W of Midway Is
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.499, -77.377
Two trees blew down in the 3700 block of US-1 Jefferson Davis Highway, with one blocking the roadway.
Thunderstorm Wind, Fauquier
- When
- June 8, 4:59 PM EST
- Where
- Fauquier County, 1.99 mi WNW of Somerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.529, -77.635
Trees blew down in the 2600 and 3100 blocks of VA-610 Midland Road.
Thunderstorm Wind, Culpeper
- When
- June 8, 5:02 PM EST
- Where
- Culpeper County, 1.28 mi NNE of Rixeyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.597, -77.962
Trees blew down along VA-229 Rixeyville Road and VA-611 Waterford Road. A large tree limb blew down along VA-229 Rixeyville Road near Hamilton Lane.
Thunderstorm Wind, Fauquier
- When
- June 8, 5:06 PM EST
- Where
- Fauquier County, 1.71 mi S of Bristersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.555, -77.620
Tree damage was reported near Bristersburg, including a tree that blew down along VA-616 Bristersburg Road at VA-637 Courtney School Road.
Thunderstorm Wind, Stafford
- When
- June 8, 5:10 PM EST
- Where
- Stafford County, 0.81 mi SE of Maunts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 38.513, -77.368
Tree damage was reported southwest of Triangle, including a large tree that blew down blocking northbound US-1 Richmond Highway near the Quantico Corporate Center.
Thunderstorm Wind, Prince William
- When
- June 8, 5:10 PM EST
- Where
- Prince William County, 0.51 mi NNW of (Nyg)mcas Quantico
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.506, -77.305
A wind gust of 51 knots (59 MPH) was measured by the ASOS at Quantico Marine Base (KNYG).
Thunderstorm Wind, Fauquier
- When
- June 8, 5:48 PM EST
- Where
- Fauquier County, 1.11 mi WSW of Warrenton
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.713, -77.798
A tree was reported down on West Lee Street.
Thunderstorm Wind, Prince William
- When
- June 8, 5:54 PM EST
- Where
- Prince William County, 0.83 mi NE of Woodbridge Arpt
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.689, -77.310
A tree was reported down near the intersection of Cotton Mill Drive and Cardamom Drive.
Thunderstorm Wind, Page
- When
- June 8, 11:37 PM EST
- Where
- Page County, 0.57 mi N of Leaksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.638, -78.530
Tree damage was reported near Leaksville, including a tree that blew down in the 800 block of Ganders Drive.
Thunderstorm Wind, Page
- When
- June 8, 11:45 PM EST
- Where
- Page County, 1.05 mi NE of Luray
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.680, -78.455
Tree damage was reported near Luray. A tree blew down on northbound US-340 near Collins Avenue. A tree blew down in the 2800 block of VA-654 Old Forge Road.
Thunderstorm Wind, Page
- When
- June 8, 11:47 PM EST
- Where
- Page County, 2.38 mi E of Stony Man
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.636, -78.387
Tree damage was reported near Fairview, including a tree that blew down onto VA-669 Lake Arrowhead Road near Dry Run.
Thunderstorm Wind, Page
- When
- June 8, 11:50 PM EST
- Where
- Page County, 0.5 mi W of Overall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.799, -78.359
Tree damage was reported near Compton, including a tree that blew down onto northbound US-340 near Ikes Crossing Lane.
Thunderstorm Wind, Augusta
- When
- June 8, 11:50 PM EST
- Where
- Augusta County, 1 mi SSW of Moscow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.306, -79.084
Tree damage was reported near Moscow, including a tree that blew down in the 1500 block of VA-607 Mount Solon Road.
Thunderstorm Wind, Page
- When
- June 9, 12:04 AM EST
- Where
- Page County, 0.96 mi N of Ingham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.544, -78.581
Tree damage was reported near Ingham, including a tree that blew down in the 3600 block of VA-640 Grove Hill River Road.
Thunderstorm Wind, Rappahannock
- When
- June 9, 12:30 AM EST
- Where
- Rappahannock County, 16.85 mi W of Peola Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.544, -78.581
Trees blew down on a power pole on US-522 Sperryville Pike and Rudasill Mill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Ohio, June 8, 2022$1.9 million · EF2 · 24 events
- Tornado and Hail in Maryland, June 8, 2022$1.2 million · EF0 · 21 events
- Tornadoes and Hail in Indiana, June 8, 2022$307,000 · EF1 · 8 events
- Flash Flooding and Hail in West Virginia, June 8 to 9, 2022$108,000 · 1.75 in hail · 34 events
- Tornadoes and Flash Flood in Ohio, June 8, 2022$46,000 · EF1 · 22 events
- Flash Flooding and Flooding in Oklahoma, June 8, 2022$10,000 · 2.5 in hail · 50 events
- Damaging Winds in Pennsylvania, June 8, 2022$80,000 · 74 kt wind · 6 events
- Damaging Winds in Missouri, June 8, 20222 injured · $30,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in West Virginia, June 8, 2022$18,000 · 2 in hail · 33 events
- Damaging Winds in North Carolina, June 8, 2022$56,000 · 51 kt wind · 9 events
- Damaging Winds in Kentucky, June 8, 2022$48,000 · 60 kt wind · 6 events
- Damaging Winds in Mississippi, June 8, 2022$41,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023319, 1023321, 1023323, 1023325, 1023328, 1023329, 1023331, 1023332, 1023333, 1023334, 1023336, 1023337, 1023338, 1023339, 1023340, 1023342, 1023343.